Potential Dangers of Nootropics / Smart Drugs

Below is a list of potential dangers associated with using nootropics. Keep in mind that you may not experience any of these dangers in your usage, but another person could. It is important to avoid assuming that taking nootropics results in optimal brain functioning over the long-term.

Brain chemistry alterations

Based on brain scans, it is clear that certain nootropics are capable of altering the way the brain works. Some researchers even speculate that certain regions may shrink or expand based on nootropic usage. Additionally it is unknown how the brain responds when a person takes a nootropic for an extended period and then discontinues it. Even the safest nootropics can change the way your brain works; possibly inhibiting important functions.

Cognitive deficits

Some experts have compared the usage of nicotine to other nootropics in suggesting that long-term consistent usage may lead to cognitive deficits. When nicotine is used for a short-term, it boosts cognition. However, over the long-term, users tend to stabilize and eventually require the same amount of nicotine just to achieve normal cognitive function. It is speculated that the brain could adapt (i.e. become tolerant) to the drug and end up relying on it in order to perform advanced cognitive tasks.

Cumulative toll on nervous system

This may not be common with all nootropics, but stimulatory ones like Provigil that force you to be alert at all times may be taking a toll on your physical body. Think about it, the drug is forcing your body to create energy even when you feel tired. This disrupts your circadian rhythm and is using up energy stores that could accelerate aging and/or alter the way your body works.


There have been user reports of long-term nootropic usage, some of which state that they can no longer perform cognitively demanding tasks without them. In other words, they have become so dependent on nootropics in order to do work, take tests, and stay productive, that their functioning is impaired without them. Many of individuals who have become dependent upon nootropics warn others to proceed with caution when taking any sort of supplement.

Lack of research

At the moment, there isn’t enough research to justify the safety of long-term nootropic usage. Sure some people have been using them for a long time and haven’t reported any detriment, but there are risks associated with taking any substance to alter homeostatic functioning. While some nootropics may be totally safe, the jury is still out in terms of research.

Long-term effects

Long-term consistent usage may result in dependence in that the brain becomes so used to receiving the drug, that it no longer has to actually work in order to perform cognitive tasks – it just expects the nootropic. While dependence should be more associated with dopaminergic-based nootropics than others, it is something to consider with any exogenous substance. There could be other potentially harmful effects on physical functioning as well when used over a prolonged period.

Memory impairment

Recently there was news of dementia linked to benzodiazepines and other CNS depressant drugs. Although these are clearly not the same as nootropics, it took researchers years before they even noticed a connection. Nootropics are relatively new to the scene and haven’t really been studied over the long-term. Some researchers believe that when used over a long-term, they could cause memory damage.


The neurotransmission in your brain is very delicate and influenced by many factors. Taking a drug or supplement over an extended period is likely going to deplete certain neurotransmitters. This will result in a “need” to take the drug in order to maintain adequate functioning. Upon discontinuation, it may take awhile for your brain to reestablish homeostatic neurotransmission.


The nootropics that you take could interact with any pharmaceutical medications and/or other supplements that you take. Be sure that you are aware of any contraindications before taking a nootropic. Certain adverse reactions could be fatal and therefore should be avoided by doing research and/or talking to a professional. 

Perceived deficiencies

Sometimes people end up with perceived deficiencies in their cognitive abilities when they discontinue a nootropic. Cognition may drop below baseline when they first discontinue, but should normalize if given enough time. When used over an extended period, others may constantly compare their “nootropic-self” to their “sober-self” and come to believe that they are incapable of performing well without the drug; this becomes a self-fulfilling prophecy.

Quality concerns

Since most nootropic supplements are sold on the internet, it is important to consider that the source may not be supplying a quality product. Always evaluate the supplier and make sure you are getting a good product. Look for third-party independent screening on the product to make sure they are safe for your consumption. Since nootropics are unregulated, it is imperative to seek out a quality product for your own safety.

Side effects

Nootropics are not substances devoid of side effects – anything that influences neurotransmission is going to have side effects. Many of the side effects a person experiences are based on the individual. That said, these effects may include: migraines, dizziness, headaches, skin rashes, and in some cases – may be life threatening.

Sleep problems

Not only could your sleep quality diminish while taking a nootropic, it could stay impaired after you’ve stopped using the nootropic. Certain nootropics such as Provigil when used over the long-term are thought to deplete slow brain waves during sleep (akin to cocaine users). Stimulatory nootropics force the nervous system to stay activated and the entire circadian rhythm, leading you to wake up feeling groggy.


Many people consider nootropics to have “no withdrawals” but some clearly experience them. Any substance that influences the way your brain works, alters neurotransmission, and gives you energy when you previously didn’t have it is likely to have some sort of discontinuation. Whether you regard that discontinuation as significant or insignificant is entirely subjective. (As an example, read what some people experience during Provigil withdrawal).

from http://mentalhealthdaily.com/